Maine, 2003

Damaging Wind in Maine, July 18, 2003

July 18, 2003 · NWS CAR · 1 event in 1 county or zone

Power lines were blown down from estimated wind gusts of 50 knots ( 58 mph ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Power lines were blown down from estimated wind gusts of 50 knots ( 58 mph ).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 11:02 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 11:02 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1202 PM EDT FRI JUL 18 2003

.UPDATED...DECIDED TO LOWERS POPS UP NORTH AND KEEP POPS THE SAME IN
SOUTHERN AREAS AFTER LOOKING AT LATEST RADAR AND SEEING THUNDERSTORMS
CREEPING UP IN SOUTHERN PART OF STATE. COLD FRONT LOOKS TO BE GETTING OUT OF
OUR CWA VERY SOON AS WE ARE ALREADY IN A DRY SLOT. ALSO REFRESHED WORDING TO
GET RID OF MENTION OF MORNING WEATHER.

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE STATE TODAY AND EARLY
TONIGHT THEN STALL OVER THE COASTAL WATERS. THIS WILL BRING A THREAT
OF SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND SATURDAY.

DISCUSSION...
WEAK COLD FRONT PRESENTLY CROSSING THE REGION W/ RADAR SHOWING SOME
LIGHT SPOTTY SHOWER ACTIVITY MAINLY N AND W AREAS.  MODELS
CONSISTENT IN MOVING THIS FRONT JUST OFF THE COAST LATER TODAY AND
TONIGHT THEN STALLING IT OUT AS UPPER LOW NW OF THE REGION KEEPS
SWRLY FLOW ALOFT OVER THE STATE.  AS THIS BOUNDARY CROSSES THE AREA
TODAY...THERE WILL BE A FOCUS FOR SOME SHOWER/TSRA ACTIVITY AND WILL
HOLD ONTO SCT POPS N AND LOW LIKELY POPS S.  LOSS OF HEATING WILL
DECREASE OR END ACTIVITY TONIGHT AND WILL JUST KEEP MENTION OF ANY
PRECIP TO MAINLY THE EARLY PERIODS.  MORE OF THE SAME FOR SATURDAY
THOUGH TRIGGER N WILL BE EMBEDDED SHORT WAVES ROTATING AROUND THE
PERSISTENT UPPER LOW NW OF THE AREA WHILE SRN AREAS REMAIN IN CLOSE
PROXIMITY TO THE FRONT JUST OFFSHORE...

TEMPS EXPECTED TO BE JUST A FEW DEGREES COOLER TODAY VS YESTERDAY
AND MOS NUMBERS IN MUCH BETTER AGREEMENT TODAY AND LOOK REASONABLE
THRU SAT...  NO MAJOR CHANGES INTRODUCED IN THE EXTENDED...

MARINE...NO HEADLINES EXPECTED THROUGH TOMORROW. WINDS WILL BE LIGHT. FOG
WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT.

AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. SOME WIDELY SCATTERED
SHOWERS WILL BE AROUND.

.CAR...NONE.

WALLINGFORD/BLOOMER
UPDATE:MARK
Hazardous weather outlook, Jul 18, 5:13 AM EST, 8 hours 7 minutes before
MEZ001>006-010-011-015>017-029>032-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
613 AM EDT FRI JUL 18 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

KHW

In the hours before

Special weather statement, Jul 18, 12:41 PM EST, 39 minutes before
MEZ015-016-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    KENDUSKEAG...         HERMON...             HAMPDEN...
    BREWER...             BANGOR...             VEAZIE...
    ORONO...              OLD TOWN...           DEDHAM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861

NNNN

CALDERON

The radar

The Portland,ME radar (KGYX), 129 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 18, 1:20 PM EST
Where
Penobscot County, Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -69.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378928.